Gastroenterologists have been very enthusiastic about proton pump inhibitors, PPIs. These acid-suppressing drugs work extremely well in treating ulcers and severe reflux disease. Physicians often prescribe them for a wide range of digestive difficulties, including heartburn or indigestion. But could such medications trigger vitamin B12 deficiency?
Tingling Feet and Bad Balance:
Q. My best friend has been having increasing difficulty this year with numbness and tingling in her feet and a loss of balance. Her doctor chalked it up to her age (79). When she fell in her bathroom and hit her head, she landed in the ICU where a neurologist diagnosed her with vitamin B12 deficiency.
She has been getting injections of vitamin B12, and although she can see some improvement, she still has poor balance. She had been taking omeprazole (Prilosec) for heartburn and metformin for type 2 diabetes. Apparently both drugs can trigger this deficiency. Why don’t doctors pay attention to the side effects of the drugs they prescribe?
A. Your friend is the victim of a double whammy. Vitamin B12 deficiency has long been recognized as a serious complication of the diabetes drug metformin (Internal and Emergency Medicine, Feb., 2015).
A recent study showed that acid suppressing drugs such as omeprazole, lansoprazole (Prevacid) or esomeprazole (Nexium) can also lead to vitamin B12 deficiency (JAMA, Dec. 11, 2013). We discussed this research with the lead investigator. Older people may be especially susceptible, since they frequently have less stomach acid and lower vitamin B12 stores.
Taking both metformin and omeprazole or other PPI could definitely boost the possibility of developing a vitamin B12 deficiency (Diabetes Care, Dec., 2012). This combination is not uncommon; it may cause particular problems for older adults who have more difficulty absorbing vitamin B12 even without interference from medications (Geriatrics & Gerontology International, Aug., 2015). Despite this, elderly people on metformin may not be monitored as closely as they should be for a vitamin B12 deficiency (Aging Clinical and Experimental Research, Feb. 22, 2016).
Consequences of Vitamin B12 Deficiency:
Low levels of this vitamin may cause irreversible nerve damage. Symptoms include numbness, tingling or pain in toes, feet or fingers, trouble walking, memory problems and confusion, depression or burning tongue. Other symptoms can include loss of appetite, constipation and anemia. People with inadequate vitamin B12 may be at higher risk of cardiovascular disease (Kardiologia Polska, online July 8, 2016; Journal of Nutrition, Health & Aging, 2016). Those with diabetes appear to have more inflammation and less control of blood sugar when their vitamin B12 levels are low (Nutrients, Feb. 26, 2016).
People taking any acid-suppressing medications should have vitamin B12 levels tested at least once a year. Those on metformin should also undergo testing periodically. If a vitamin B12 deficiency develops, it should be treated with supplemental vitamin B12.